Virginia, 2004

Hail and Damaging Wind in Virginia, July 1, 2004

July 1, 2004 · NWS LWX · 3 events in 3 counties and zones

A cluster of thunderstorms developed over the Central Foothills and the Central Shenandoah Valley in Virginia on July 1st. The thunderstorms produced hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cluster of thunderstorms developed over the Central Foothills and the Central Shenandoah Valley in Virginia on July 1st. The thunderstorms produced hail and strong winds. The nickel and quarter size hail damaged business signs, and the strong winds toppled scores of trees and downed power lines. 2800 customers in the Cities of Staunton and Waynesboro, and Augusta County were without power during the height of the storms. According to local newspapers, motorists were forced to seek shelter under an over-pass due to the poor visibility as the rain come down in sheets. Water even covered portions of Lyndhurst Road in Waynesboro during the evening commute. The heavy rainfall was blamed for several minor car accidents that occurred during the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 2:10 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 1, 2:10 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT THU JUL 1 2004

.SHORT TERM...TONIGHT AND FRIDAY...
KLWX WSR-88D SHOWS ISOLATED THUNDERSTORM CELLS POPPING UP OVER THE
CWA IN A WARM AND UNSTABLE ENVIRONMENT. THE BOUNDARY THAT WAS
STRETCHED ACROSS THE DISTRICT EARLIER TODAY HAS LIFTED NORTHWARD
INTO SOUTHEAST PA...AND DEWPOINTS ARE IN THE UPPER 60S TO LOWER 70S
CWA-WIDE THIS AFTERNOON. GOES SOUNDER DPI LIS ARE NEAR -6 C THROUGH
MOST OF THE CWA...WHICH IS SUPPORTED BY THE SPECIAL 18Z KIAD
SOUNDING WHICH CAME IN WITH A -5.6 C LI. 18Z KIAD RAOB ALSO GIVES
NEAR 3000 J/KG OF CAPE WITH PRECIP WATERS ABOUT 1.5 IN. BOTTOM LINE
HERE IS THAT THE ATMOSPHERE IS VERY MOIST AND UNSTABLE...AND IS
CONDUCIVE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. OTHER FEATURES OF
INTEREST ARE AN UPSTREAM S/W IN PA...ALONG WITH THE NOSE OF A
60-70KT H3 JET STREAK...WHICH SHOULD INTERACT WITH PRE-EXISTING MOISTURE
AND INSTABILITY TO ENHANCE UPWARD VERTICAL MOTION. GFS/ETA BOTH PICK
ON THIS JET STREAK FEATURE AND INCREASE OMEGA VALUES AND UPPER
DIVERGENCE ASSOCIATED WITH FAVORABLE STREAK QUADRANT ACROSS THE CWA.
THEREFORE...HAVE INCREASED POPS TO 30-40% ACROSS ENTIRE CWA FOR
TONIGHT FOR SCATTERED SHOWERS AND THUNDERSTORMS...WHICH COINCIDES
WELL WITH THE SLIGHT RISK OF SEVERE PAINTED BY THE SPC. HEAVY RAIN
WILL BE THE MAIN THREAT WITH THUNDERSTORMS...ALTHOUGH DAMAGING WINDS
AND HAIL WILL ALSO BE POSSIBLE ESPECIALLY FROM DC AND POINTS NORTH
AND EAST. ZONES WILL INCLUDE ENHANCED SEVERE WORDING FOR THIS EVENING.
SEVERE NOT EXPECTED AFTER MIDNIGHT...BUT AT LEAST SOME CONVECTION
MAY LINGER BEYOND MIDNIGHT.

S/W SLIDES EAST AND SOUTH BY FRIDAY...WHICH SHOULD HELP TO PUSH
BOUNDARY INTO SOUTHERN CWA. THINK THAT THE MODELS ARE PUSHING
BOUNDARY TOO FAR TO THE SOUTH AND LITTLE IF ANY AIR MASS CHANGE IS
EXPECTED DURING THE DAY FRIDAY...ESPECIALLY SOUTH. WILL GO WITH 30%
POPS SOUTH IN THE JUICIEST AIR AND CLOSER TO WHERE THE BOUNDARY WILL
LIE...WITH 20% POPS NORTH.

PELOQUIN/ROGOWSKI

&&

.AVIATION...MAIN CONCERN FOR THE REST OF THIS AFTERNOON AND EVENING
WILL BE TEMPORARILY LOWER CEILINGS/VISIBILITIES IN SCATTERED
THUNDERSTORMS FOR ALL TAF SITES. ISOLATED ACTIVITY MAY LINGER BEYOND
MIDNIGHT...BUT NOT ENOUGH TO MENTION AT TAF SITES. DO NOT ANTICIPATE
FOG TO BE A HUGE PROBLEM WITH WINDS STAYING UP A LITTLE...HOWEVER
VISIBILITIES COULD DROP TO 3-5SM IN BR LATE TONIGHT/EARLY TOMORROW.

PELOQUIN/ROGOWSKI

&&

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...
A SFC HIGH BUILDING SOUTHWARD INTO SOUTHERN PA WITH LIGHT SFC WINDS
ACROSS OUR FA. THIS WILL HELP PUSH MORE OF THE TSRA ACTIVITY TO OUR
SOUTH FRIDAY EVENING. MODEL SOUNDINGS ALSO CONTINUE TO SHOW BETTER
INSTABILITY ACROSS THE SOUTHERN CWA AND A MORE STABLE AIRMASS TO THE
NORTH. THEN A TROUGH DIGS IN THE MS VALLEY ON SATURDAY...ALLOWING A
WARM FRONT AND DEEPER MOISTURE AND RISING PW VALUES ACROSS THE
REGION SATURDAY/SUNDAY. IN ADDITION...WEAK VORT FEATURES WILL BE
CROSSING THE REGION AHEAD OF THE TROUGH. ALL THIS SHOULD RESULT IN A
BETTER CHC OF TSTMS ACROSS THE ENTIRE CWA OVR THE WEEKEND. THEN THE
TROUGH AXIS MOVES EAST OF THE AREA BY MONDAY AFTERNOON WITH
IMPROVING CONDITIONS. STILL SOME UNCERTAINTY WITH THE MODELS
SOLUTIONS FOR THE MIDDLE OF NEXT WEEK...BUT OVERALL LOOKS LIKE TEMPS
WILL BE RISING TO SLIGHTLY ABOVE NORMAL WITH A CHC OF TSTM EACH DAY.

ND

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 1, 10:49 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1149 AM EDT THU JUL 1 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-021600-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1149 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A WARM AND HUMID AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON HOURS ACROSS THE EASTERN PANHANDLE OF
WEST VIRGINIA...NORTHERN VIRGINIA...WESTERN AND NORTH CENTRAL
MARYLAND AND WASHINGTON DC. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH LOCALIZED HEAVY RAINFALL...DAMAGING WINDS AND SMALL HAIL
POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...
WARMER AND MORE HUMID AIR WILL ALLOW SCATTERED THUNDERSTORMS THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED DURING THE MID TO LATE AFTERNOON
HOURS.

PELOQUIN/ROGOWSKI

In the hours before

Special weather statement, Jul 1, 10:42 AM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1142 AM EDT THU JUL 1 2004

DCZ001-MDZ002>007-009>011-013-014-VAZ027-028-030-031-041-042-052>054-
WVZ048>053-055-020000-
ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
BERKELEY WV-CARROLL MD-CLARKE VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-
FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-HAMPSHIRE WV-HARDY WV-
HARFORD MD-HOWARD MD-JEFFERSON WV-LOUDOUN VA-MINERAL WV-
MONTGOMERY MD-MORGAN WV-NORTHERN BALTIMORE MD-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SHENANDOAH VA-
SOUTHERN BALTIMORE MD-WARREN VA-WASHINGTON MD-
1142 AM EDT THU JUL 1 2004

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A WARM AND HUMID AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON HOURS ACROSS THE EASTERN PANHANDLE OF
WEST VIRGINIA...NORTHERN VIRGINIA...WESTERN AND NORTH CENTRAL
MARYLAND AND WASHINGTON DC. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH LOCALIZED HEAVY RAINFALL...DAMAGING WINDS AND SMALL HAIL
POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PELOQUIN/ROGOWSKI
Special weather statement, Jul 1, 10:55 AM EST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT...COR FOR TIME
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 AM EDT THU JUL 1 2004

MDZ002>007-009>011-VAZ028-031-042-WVZ049>053-021600-
ALLEGANY MD-BERKELEY WV-CARROLL MD-CLARKE VA-FREDERICK VA-
FREDERICK MD-HAMPSHIRE WV-HARFORD MD-HOWARD MD-JEFFERSON WV-
LOUDOUN VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NORTHERN BALTIMORE MD-
SOUTHERN BALTIMORE MD-WASHINGTON MD-
1155 AM EDT THU JUL 1 2004

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A WARM AND HUMID AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON HOURS ACROSS THE EASTERN PANHANDLE OF
WEST VIRGINIA...NORTHERN VIRGINIA...WESTERN AND NORTH CENTRAL
MARYLAND AND WASHINGTON DC. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH LOCALIZED HEAVY RAINFALL...DAMAGING WINDS AND SMALL HAIL
POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.

PELOQUIN/ROGOWSKI

The radar

The Roanoke radar (KFCX), 157 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Augusta

When
July 1, 4:01 PM EST
Where
Augusta County, Stuarts Draft
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -79.033

Nickel size hail reported by spotter network.

Hail, Waynesboro (C)

When
July 1, 4:07 PM EST
Where
Waynesboro (C) County, Waynesboro
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -78.883

Quarter size hail reported by trained spotter.

Thunderstorm Wind, Albemarle

When
July 1, 4:50 PM EST
Where
Albemarle County, Crozet
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.067, -78.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417381, 5417382, 5417383.